HEALTH

FDA updates parents on acetaminophen guidance

BY Michael Johnsen

ROCKVILLE, Md. — The Food and Drug Administration on Friday refreshed its Consumer Updates page with information regarding the danger of acetaminophen overdose in children.

“You’re in the drug store, looking for a fever-reducing medicine for your children,” the message begins. “They range in age from 6 months to 7 years, and you want to buy one product you can use for all of them. So you buy liquid acetaminophen in concentrated drops for infants, figuring you can use the dropper for the baby and a teaspoon for the oldest.”

“This could be a dangerous mistake,” said Sandra Kweder, deputy director of the Food and Drug Administration’s Office of New Drugs. “You can’t just give an older child more of an infant’s medicine,” she added. “Improper dosing is one of the biggest problems in giving acetaminophen to children.”

An FDA Advisory Panel earlier this year recommended that liquid, chewable and tablet forms of acetaminophen be made in just one strength and that dosing instructions to reduce fever be developed for children as young as 6 months. Current instructions apply to children ages 2 to 12 years; for those younger than 2 years, instructions only state “consult a doctor.”

Panelists also recommended setting standards for dosing devices, such as spoons and cups, for children’s medicines. “[The] FDA is considering these recommendations,” Kweder reported, and for those that the agency adopts, “we will work with manufacturers to try to get them in place on a voluntary basis.”

The industry, however, hasn’t waited for the FDA to act. A few weeks before that FDA Advisory Panel met, the Consumer Healthcare Products Association announced plans to convert pediatric acetaminophen products to just one concentration. That transition currently is taking place.

The industry’s voluntary change means the current children’s strength of liquid acetaminophen (160 mg/5 mL) will become the only liquid concentration available for all children ages 12 years and under, and the current concentrated infant drops no longer will be sold.

“CHPA member companies are voluntarily making this conversion to one concentration to help make it easier for parents and caregivers to appropriately use single-ingredient liquid acetaminophen,” CHPA president and CEO Scott Melville said at the time of the announcement. “We are committed to providing parents and caregivers with the tools and information they need to help give their children the right amount of these medicines.“

Acetaminophen is the most commonly used children’s medicine for relieving pain and reducing fever. It provides parents and caregivers with an important doctor-recommended treatment option for relieving pain and fever in children when used as labeled.

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

Polls

Which area of the industry do you think Amazon’s entry would shake up the most?
HEALTH

Clif introduces coconut chocolate chip bar, improves recipes for two flavors

BY Michael Johnsen

EMERYVILLE, Calif. — Clif Bar on Thursday announced the nationwide availability of a new flavor, coconut chocolate chip, as well as new recipes for two popular flavors: apricot and peanut toffee buzz.

Coconut chocolate contains toasted coconut and chocolate chips, and according to Clif is a unique flavor combination to the energy bar category.

As to the improved flavor formulations, the company’s apricot bar now features 50% more apricots, and the peanut toffee buzz bar contains more peanut butter and real toffee pieces to enrich the taste of every bar.

Every Clif bar sells for a suggested retail price of $1.39 and is made with 70% organic ingredients with an optimal blend of carbohydrates, protein and fiber for sustained energy.

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

Polls

Which area of the industry do you think Amazon’s entry would shake up the most?
HEALTH

Perrigo to market store-brand smoking-cessation gum

BY Michael Johnsen

ALLEGAN, Mich. — Perrigo on Thursday announced that it has received approval from the Food and Drug Administration to market a cinnamon-flavored, over-the-counter coated nicotine polacrilex gum USP in 2-mg and 4-mg strengths.

The product will be marketed under store-brand labels and is comparable with GlaxoSmithKline’s Nicorette Cinnamon Surge coated gum, a stop-smoking aid.

"This approval of coated cinnamon nicotine gum extends our leading store-brand position. The expanded range of smoking-cessation products also includes coated mint-flavored gum, coated fruit wave, uncoated gum and lozenges," Perrigo’s chairman and CEO Joseph Papa said.

Nicorette Cinnamon Surge gum is selling at an annual rate estimated at more than $40 million across all retail outlets, Perrigo estimated. The new store-brand smoking-cessation line extension is expected to ship this fall.

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

Polls

Which area of the industry do you think Amazon’s entry would shake up the most?